Some biologics produce hypersensitivity reactions more than others, but for most, the events are low, researchers report.
While the absolute rate of hypersensitivity reactions for all biologics is low among rheumatoid arthritis patients, according to a study, the administration of intravenous biologics is associated with higher hypersensitivity reaction risk, and hypersensitivity reaction risk is highest with the first or second infusion.
Although biologics approved over the last decade have revolutionized treatment options for rheumatoid arthritis patients, hypersensitivity reactions with biologics occur ranging from minimally uncomfortable to severe and life threatening.
Among biologic agents approved for rheumatoid arthritis, five target tumor necrosis factor- Î± (etanercept, infliximab, adalimumab, golimumab, certolizumab), others are monoclonal antibodies against CD20 (rituximab) and IL-6 (tocilizumab), and abatacept is a recombinant fusion protein that inhibits co-stimulation. Potential variations in safety profiles with respect to hypersensitivity reactions, given these agents’ structural and functional differences, have not been well studied. Prior examination of hypersensitivity reaction incidence among biologic users has largely been in small trials of homogenous patient populations or single-center experience.
In this study, led by Jeffrey R. Curtis, M.D., of the University of Alabama, researchers found that among rheumatoid arthritis patients taking biologics - rituximab, infliximab and tocilizumab were most strongly associated with hypersensitivity reactions, but the absolute incident rates for all hypersensitivity reaction events for all biologics was less than 1 percent. However, subcutaneous biologics were associated with increased risk of hypersensitivity reactions. The study appears in the Nov. 3 online issue of Arthritis Care and Research.
The retrospective cohort study is based on the evaluation of 2006-2013 fee-for-service Medicare claims data. It included 80,587 Medicare rheumatoid arthritis patients who were new users of adalimumab, certolizumab, etanercept, golimumab (n=9), infliximab (17,613), abatacept (n=15,820), rituximab (n=9,124) and tocilizumab (subcutaneous n=40, intravenous, n=5,466). The primary outcome was first occurrence of a hypersensitivity reaction during follow-up.
During the 30-day post-administration follow-up period, among the 248 hypersensitivity reactions identified, 43 (17.3%) were associated with inpatient hospitalization, 194 (78.2%) with emergency department (without hospitalization) and 11 (4.4%) with outpatient treatment. Ninety-three cases occurred within 1-day of biologic administration. One death occurred after administration of tocilizumab.
After adjustment using injectable anti-TNF during days 0-30 as the referent, infliximab (relative risk [RR]:26.9, 95% 17.4 - 41.5), tocilizumab (RR:22.2, 95% 11.6 - 42.4), rituximab (RR:18.0, 95% 8.9 - 36.2), and abatacept (RR: 7.1, 95% 3.9 – 12.8) infusions were associated with a significant higher risk of hypersensitivity reactions during 0-1 days of administration.
At the same time, methotrexate use was associated inversely with hypersensitivity reactions (0-10 mg/day versus none: RR: 0.7, 95% 0.5-0.9; 10-15 mg/day: RR: 0.5, 95% 0.3-0.8; 15-20 mg/day: RR: 0.4, 95% 0.2-0.7; >20mg/day: RR: 0.5, 0.2-1.3).
The analysis of hypersensitivity reaction frequency distribution showed also that those reactions occurring within one day of administration were more likely to happen during the first administration for abatacept (68.8%) and rituximab (43.8%). In contrast, the highest frequency of hypersensitivity reactions occurred among infliximab users with the second administration (41.7%) and the third (30.8%) among tocilizumab users.
Compared to subcutaneous biologics, infusion medications were more frequently associated with hypersensitivity reactions, with the strongest association for rituximab, followed by tocilizumab and infliximab. The cumulative incidence in the first 6 months of treatment was less than 1%, with events occurring most likely with the first or second infusions.
“Because the risk of serious hypersensitivity reactions is the highest in the first several administrations, particular vigilance needs to be paid with early administrations, yet patients remain at risk throughout the course of therapy,” the researchers wrote.
The authors cautioned further that because the analysis was conducted solely among Medicare rheumatoid arthritis patients, results may not be fully generalizable to younger patients and those covered by commercial insurance.
As reported in the journal, Arthritis Care and Research:
Funding: Agency for Healthcare Research and Quality (AHRQ) (R01 HS018517) and the Patient Centered Outcomes Research Institute (PCORI)Dr. Yun was supported by grant 1 K12 HS021694 from AHRQ and has research grant from Amgen for unrelated workJRC receives support from the NIH P60 (AR064172) and has research grants and/or consulting for unrelated work with Amgen, BMS, CORRONA, Janssen, Pfizer, UCBJDL: Research grants and/or consulting for unrelated work with Shire, Takeda, Centocor, Amgen, Millennium Pharmaceuticals, Pfizer, Abbott, Prometheus, Nestle, Lilly, Gilead, Merck, JanssenKGS: Research grants and/or consulting for unrelated work with Roche/Genentech, Abbvie, BMS, Bayer, Merck
Huifeng Yun, Fenglong Xie, et al. “The Risk of Hypersensitivity Associated with Biologic Use among Medicare Patients with Rheumatoid Arthritis,” Arthritis Care & Research. Nov. 3, 2016. DOI 10.1002/acr.23141.